Alert archive / New Mexico / Red Flag Warnings in 2007

Red Flag Warning 8, NWS Midland/Odessa, TX

March 18, 2007

NWS Midland/Odessa, TX issued this red flag warning at Mar 18, 2007, 2:22 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2007, 2:22 PM MDT (20:22 UTC)
Expired
Mar 19, 2007, 12:00 AM MDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 182022
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT SUN MAR 18 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT 
FOR THE GUADALUPE MOUNTAINS AND THE LINCOLN NF FOR 20 FOOT WINDS
IN EXCESS OF 20 MPH...RELATIVE HUMIDITIES LESS THAN 15
PERCENT...AND HIGH FIRE DANGER...

.RELATIVE HUMIDITIES IN THE 10 TO 20 PERCENT RANGE CONTINUE ACROSS
THE GUADALUPE MOUNTAINS AND THE LINCOLN NF AT ELEVATIONS BELOW
7000 FEET. WEST TO SOUTHWEST 20 FOOT WINDS OF 15 TO 25 MPH WILL
CONTINUE ACROSS THESE AREAS THROUGH THE EVENING HOURS.  AS A RESULT...
RED FLAG CONDITIONS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS
NORTH ACROSS THE LINCOLN NF THROUGH THE EVENING HOURS. WHILE THE
20 FOOT WINDS WILL SUBSIDE AFTER MIDNIGHT...POOR RH RECOVERY IS
FORECAST OVERNIGHT. IN ADDITION...HIGH HAINES INDICES ARE FORECAST
TODAY ACROSS THE GUADALUPE MOUNTAINS AND THE LINCOLN NF.

CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST AGAIN FOR THE
GUADALUPE MOUNTAINS MONDAY. NATIONAL WEATHER SERVICE
METEOROLOGISTS WILL CONTINUE TO MONITOR THE LATEST CONDITIONS...
AND A RED FLAG WARNING MAY BE NEEDED FOR THE GUADALUPE MOUNTAINS
FOR MONDAY.

NMZ114-TXZ258-190500-
/O.NEW.KMAF.FW.W.0008.070318T2022Z-070319T0600Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
222 PM MDT SUN MAR 18 2007

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

THE COMBINATION OF RELATIVE HUMIDITIES BELOW 15 PERCENT...20 FOOT
WINDS INCREASING TO 15 TO 25 MPH...AND HIGH FIRE DANGER IS LIKELY
THIS AFTERNOON AND EVENING. IN ADDITION...HIGH HAINES INDICES ARE
FORECAST TODAY. AS A RESULT...CONDITIONS THIS AFTERNOON AND
EVENING WILL FAVOR RAPID FIRE GROWTH AND SPREAD.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
EXPLOSIVELY GROW INTO DANGEROUS WIND-DRIVEN WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING OR WILL DEVELOP SHORTLY. PLEASE RELAY THIS RED FLAG
WARNING TO LOCAL EMERGENCY MANAGEMENT AND FIREFIGHTING OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 18, 1:55 PM MDT, 27 minutes earlier.

Area forecast discussion, Mar 18, 1:55 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SUN MAR 18 2007

.SHORT TERM...
A SHORTWAVE TROUGH EXTENDS FROM A PARENT CIRCULATION SEEN IN WATER
VAPOR IMAGERY JUST WEST OF KGDP SOUTHEAST TOWARD THE LOWER TRANS
PECOS.  IN ADVANCE OF THIS TROUGH...ACROSS MUCH OF THE TRANS PECOS
AND WESTERN PERMIAN BASIN AREAS OF WEST TEXAS...ISOLATED TO
SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS CONTINUE.  THIS
CONVECTION APPEARS TO BE ROOTED ABOVE THE PBL (ALTHOUGH THE PBL MAY
VERY WELL EXTEND UP TO 600 MB WHERE DEEP LAYER MIXING HAS OCCURRED)
BUT AS THE PBL COLLAPSES AND PBL MOISTURE INCREASES AFTER SUNSET...
ITS POSSIBLE THAT SOME OF THIS CONVECTION MAY TAP INTO SOME OF THIS
INCREASED BUOYANCY...AND HAVE MAINTAINED MENTION OF SAME ACROSS OUR
EASTERN ZONES IN THE 00-06 UTC PERIOD.  FARTHER WEST...BENEATH THE
MIDTROPOSPHERIC CIRCULATION...A FEW TSRA HAVE POPPED UP IN THE PAST
HOUR.  WE HAVE LOW CONFIDENCE THAT THIS CONVECTION WILL PERSIST UP
THROUGH 00Z...AND THUS WELL HANDLE THIS IN SHORT TERM FORECASTS AS
APPROPRIATE.

THE NAM AND GFS MODELS ARE CLOSE IN THEIR SOLUTIONS IN TAKING THE
AFOREMENTIONED SHORTWAVE TROUGH ACROSS THE CWFA THIS EVENING...
LEAVING SUBSIDENCE AND CLEARING IN ITS WAKE.  CLOSER TO THE
SURFACE...WE WILL MAINTAIN SOUTHERLY FLOW ACROSS THE EASTERN TWO
THIRDS OF THE CWFA...AND AS TEMPERATURE/DEWPOINT SPREADS COLLAPSE
BEFORE SUNRISE MONDAY MORNING...AREAS OF MVFR FOG ARE EXPECTED TO
DEVELOP...GENERALLY EAST OF A LAMESA...MIDLAND...TO DRYDEN LINE.
SOME PATCHY MVFR TO IFR CEILINGS MAY DEVELOP OVER THE LOWER TRANS
PECOS AND THE SOUTHEASTERN BASIN AS WELL IN THE PREDAWN HOURS
MONDAY.  FARTHER WEST...DRY AIR WILL MAINTAIN ITS PRESENCE...AND
THIS ALONG WITH GUSTY WEST TO SOUTHWEST WINDS WILL LEAD TO
HEIGHTENED FIRE WEATHER CONCERNS THROUGH AT LEAST MIDNIGHT...SEE
THE FIRE WEATHER PORTION OF THIS DISCUSSION FOR MORE INFORMATION.

THE NAM MODEL DEWPOINTS LOOK PRETTY GOOD AND HAVE ADJUSTED SAME A
BIT TOWARD THE NAM MOS GUIDANCE VALUES OVERNIGHT.  OTHERWISE...WE
HAVE HIGH CONFIDENCE IN THE CONSENSUS SHOWN ACROSS THE GFS AND NAM
IN THE SHORT TERM...AND THUS ALL OTHER FORECAST ELEMENTS REPRESENT A
BLEND OF THESE MODELS THROUGH 1200 UTC MONDAY.

.LONG TERM...
THE MID LEVEL WIND FLOW WILL BE ZONAL OVER THE CWA MONDAY WITH
WEAK UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA. AS A RESULT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN CWA. A
DRYLINE WILL ALSO MOVE EAST DURING THE AFTERNOON AND THIS DRYLINE
WILL AID IN PROVIDING A FOCUS FOR THE THUNDERSTORMS. A COLD FRONT
WILL ALSO TRY TO MAKE IT WAY INTO THE CWA MONDAY...HOWEVER DUE TO
A LACK OF SUPPORT...IT LOOKS LIKE IT WILL STALL JUST NORTH OF THE
AREA. IT MAY PROVIDE A FOCUS FOR THUNDERSTORMS OVER THE
NORTHEASTERN CWA. AREAS OF FOG WILL ALSO BE POSSIBLE OVER THE
EASTERN CWA MONDAY MORNING WHERE SURFACE MOISTURE WILL BE THE
GREATEST.

BY TUESDAY...THE UPPER LEVEL FLOW WILL BECOME SOUTHWESTERLY AS A
LONGWAVE TROUGH DIGS DOWN THE WEST COAST.  A CUTOFF LOW WILL
DEVELOP OVER THE SOUTHWESTERN CONUS WEDNESDAY AND THE GFS AND ECMWF
ARE IN GOOD AGREEMENT IN MOVING THIS LOW INTO NORTHERN MEXICO BY
WEDNESDAY NIGHT.

AS THIS LOW BECOMES SEPARATED FROM THE WESTERLY FLOW TO THE
NORTH...IT WILL TEND TO MEANDER TO OUR WEST THROUGHOUT THE LAST HALF
OF THIS WEEK.  THIS LOW WILL EJECT SHORTWAVES OVER THE CWA...AND
THESE SHORTWAVES WILL CAUSE INCREASING CHANCES OF THUNDERSTORM
DEVELOPMENT FOR MUCH OF THE WEEK.  A DRYLINE WILL REMAIN OVER THE
CWA MOST OF THE WEEK...AND WILL DETERMINE WHERE THE THUNDERSTORM
DEVELOPS.  STRONG TO SEVERE THUNDERSTORMS MAY BECOME A CONCERN
WEDNESDAY AND THURSDAY WITH THIS PATTERN.

THUNDERSTORM ACTIVITY WILL REMAIN A THREAT OVER MAINLY THE EASTERN
CWA NEXT WEEKEND.  HOWEVER...THE CHANCES WILL DECREASE BEGINNING
FRIDAY AFTERNOON AS THE UPPER LEVEL LOW BEGINS TO MOVE NORTHEAST
TOWARD THE TEXAS PANHANDLE.  WILL CONTINUE TO CARRY LOW POPS THROUGH
SUNDAY MORNING.

TEMPERATURES WILL BE ABOVE NORMAL DURING THE EARLY PART OF THE WEEK
BEFORE GRADUALLY COOLING AS THE HEIGHTS FALL WITH THE APPROACH OF
THE UPPER LEVEL STORM SYSTEM. BY THE WEEKEND...THE TEMPERATURES WILL
BE AT OR SLIGHTLY BELOW NORMAL.

&&

.FIRE WEATHER...
MARGINAL RED FLAG CONDITIONS PERSIST ACROSS THE GUADALUPES NORTH
ACROSS THE LINCOLN NF AT PRESS TIME...WITH RHS FALLING INTO THE
15 TO 20 PERCENT RANGE AND 20 FOOT WINDS GETTING CLOSE TO 20 MPH.
LOOKS LIKE KGDP JUST HIT RED FLAG CRITERIA IN THE PAST FEW MINUTES.
IN ANY EVENT...GIVEN THE 10 AND 100 HOUR FUELS RUNNING AT LESS THAN
4 AND LESS THAN 5 PERCENT...RESPECTIVELY...AND THAT HAINES INDICES
ARE RUNNING IN THE MODERATE CATEGORY ARGUE FOR MAINTAINING THE
CURRENT RED FLAG WARNING IN TOTO UNTIL EXPIRATION AT MIDNIGHT MDT.
AM SOMEWHAT CONCERNED ABOUT DRY LIGHTNING STRIKES AND GUSTY WINDS IN
THE GUADALUPES UNDERNEATH CONVECTION NOW APPROACHING THIS AREA...AND
WILL MENTION SAME IN THE UPCOMING FWF.  POOR RH RECOVERY IS EXPECTED
ACROSS THE MOUNTAINS..WITH 20 TO 30 PERCENT RH VALUES EXPECTED BY
DAYBREAK...BUT RH RECOVERY WILL BE EXCELLENT ELSEWHERE AS GULF
MOISTURE INCREASES.  TOMORROW LOOKS TO BE MORE OF THE SAME ACROSS
THE GUADALUPES AND LINCOLN NF AS MARGINAL RED FLAG CRITERIA ARE
FORECAST.  WILL HOLD OFF ON A WATCH AT THIS TIME AND WILL LET THE
MID SHIFT ASSESS CONDITIONS.  DOES LOOK LIKE THE FIRE WEATHER
CONCERNS WILL MITIGATE SOMEWHAT TOWARD THE END OF THE WEEK AS SOME
BADLY NEEDED MOISTURE IS FORECAST ACROSS MUCH OF THE FIRE WEATHER
AOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  79  58  77  /  10  10  20  20
CARLSBAD NM                51  86  48  83  /   0   0  10  10
DRYDEN TX                  57  81  57  79  /  10  10  10  10
FORT STOCKTON TX           59  88  56  82  /  10  10  10  10
GUADALUPE PASS TX          53  81  50  77  /   0   0  10  10
HOBBS NM                   51  85  50  82  /  10  10  20  10
MARFA TX                   43  81  43  78  /  10  10  10  10
MIDLAND INTL AIRPORT TX    56  86  51  78  /  10  10  20  10
ODESSA TX                  58  85  52  82  /  10  10  20  10
WINK TX                    54  92  54  87  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO MIDNIGHT MDT
     TONIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO MIDNIGHT MDT
     TONIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

70/54
Hazardous weather outlook, Mar 18, 1:58 PM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT SUN MAR 18 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
258 PM CDT SUN MAR 18 2007 /158 PM MDT SUN MAR 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABOVE NORMAL TEMPERATURES AND DRY AIR WILL RESULT IN LOW RELATIVE
HUMIDITIES THIS AFTERNOON AND EVENING ACROSS THE GUADALUPE
MOUNTAINS.  THIS ALONG WITH GUSTY SOUTHWEST WINDS WILL RESULT IN
CONDITIONS FAVORING RAPID FIRE GROWTH AND SPREAD...PARTICULARLY
ACROSS THE GUADALUPE MOUNTAINS AND THE LINCOLN NATIONAL FOREST
THIS AFTERNOON AND EVENING.

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE GUADALUPE MOUNTAINS SOUTHEAST ACROSS THE
TRANS PECOS...PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS AREAS
OF WEST TEXAS. GUSTY WINDS AND DEADLY LIGHTNING CAN BE EXPECTED IN
AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE FORECAST AREA
FOR MUCH OF NEXT WEEK AS AN UPPER LEVEL STORM SYSTEM APPROACHES
THE AREA FROM THE WEST. SEVERE THUNDERSTORMS WILL BE POSSIBLE...
ESPECIALLY WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in New Mexico, 2007Red Flag Warnings in Texas, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.